Article Finds Tequin Is "Probable Cause" of Hyperglycemia And Hypoglycemia, Or Dysglycemia, In Most Of Subject Cases
There is a Case Reports article concerning Tequin (gatifloxacin) causing serious blood-sugar problems, or dysglycemia, in the November 1, 2006 edition of American Journal of Health-System Pharmacy (Vol. 63, Issue 21, 2087-2092).
This article, entitled "Gatifloxacin-induced dysglycemia", describes 13 cases where patients using the antibiotic Tequin developed hyperglycemia (abnormally high blood sugar) or hypoglycemia (abnormally low blood sugar). While noting that Tequin might not be the exclusive cause of the dysglycemia, the article concludes that Tequin was "the probable cause in the majority of these cases". From the abstract for this article:
The Naranjo et al. probability rating scale revealed that gatifloxacin was the probable cause in the majority of the 13 cases, primarily because of the temporal relationship with gatifloxacin and, in some instances, resolution of dysglycemia after drug discontinuation.
This November 2006 Tequin article is by Rosemary Zvonar, an Antimicrobial Pharmacy Specialist in the Pharmacy Department at The Ottawa Hospital. The author provides some detail as regards the three most serious cases of Tequin-related blood-sugar problems that she has identified, including this finding (from the abstract, again):
Three elderly patients developed dysglycemia after initiation of gatifloxacin therapy. Both patients who developed hypoglycemia were receiving concomitant insulin or oral antidiabetic agents.
In late April 2006 Bristol-Myers Squibb announced that it would no longer sell Tequin.
(Posted by: Tom Lamb)